|HIV & HVB Co-Infected
Apr 13, 2003
Hi Doc- I found out last year I had cirrhosis (childs a)& portal hypertension while undergoing gallbladder surgery and I am also HIV + and have Inactive Hepatitis B. I tested Positive for Hep b and HIV in 1992 but didn't start meds until 3 mo. prior to surgery in November 2000. I have been on Viread, Epivir, and Sustiva for 1 1/2 yrs. In 2000, VL was 178,000 & t4 was 128. Until last week my vl has been <50 and t4 around 500. Last week my viral load was <50 and t4 plumeted to 300 and my normal liver function test is no longer normal. The ALT is at 6.5. All other tests are normal range. MRI turned out good and only 2 minor esophogeal varices on endoscopy. My question: How am I doing and is it possible for cirrhosis to be reversed and if not, can it be "arrested" and what are the chances of my meds having a negative affect on the liver? I am REALLY scared of liver failure. I have done EVERYTHING to protect it; not a drop of alcohol since November 2000, not even in cooking nor Tylenol or ANY drug that could possibly affect the liver. Am I being OVERPROTECTIVE? Please answer, I cannot get a straight answer from my doc. Plus, what are the current studies on liver transplants in people with HIV and should I be looking into this? THANKS
| Response from Dr. Holodniy
With cirrhosis, your liver has sustained significant, and probably permanent damage. Your are very wise to have stopped drinking and limiting potentially hepatotoxic medications (this would also include many herbal preparations). It's hard to know what the CD4 count decrease means. You don't indicate the CD4 percent. If this is stable, or within 2-3%, the fluctuation in absolute CD4 count is probably not significant. If the percent has gone down as well, this may be significant. All HIV meds are potentially hepatotoxic. 3TC in your regimen could be affecting liver function. However, in your case it is a catch 22, in that uncontrolled HIV replication is also damaging to the liver. More data is emerging about liver transplant in HIV infected people. The numbers are still small, but preliminary conclusions are that it can be performed safely, immune supression from transplant rejection drugs can be given safely, with a minimal increase in risk of HIV disease because of HIV progression, and short term survival data looks pretty good.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots Could I Have HIV
- Fatigue After French Kissing Worried I Have HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Sore On Penis After Giving Oral Worried I Have HIV
- Sore On Penis After Rubbing Vagina Worried I Have HIV
- Swollen Lymph Nodes After Getting Fingered Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.